MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/04/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that when the surgeon went to core the ventricle, the coring knife did not appear to be as sharp as it usually was.The surgeon was able to eventually core the ventricle but it required more force than usual, leading the surgeon to suspect the knife was not as sharp as it usually was.It was noted that the patient suffered no harm.It was reported that there was no major delay in surgical time, the delay was estimated to be approximately 30 seconds.
 
Additional Manufacturer Narrative
Section a: additional patient information cannot be provided due to personal data privacy legislation/policy.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that medical device incident report (6100) was received on 06jun2025.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number (b)(6), could not confirm the reported event of insufficient sharpness.A specific cause for the reported event could not be conclusively determined through this evaluation.The coring knife and the coring knife handle were returned in a plastic jar with the protective blade cap detached from the knife.Residue consistent with blood was present on the knife body and blade edge.Visual and microscopic inspection of the knife revealed blade edge imperfections.Although a specific cause for the noted imperfections could not be conclusively determined, functional testing of the returned coring knife found that it was able to cut a polyurethane sheet without issue, comparable to a control knife.Review of manufacturing documentation found no deviations from manufacturing or quality specifications.These inspections include a cut test and visual inspection of the knife edge under magnification.The coring knife passed all testing and inspection.A corrective action/preventive action (capa) investigation was opened to further investigate issues related to the coring knife not being able to cut.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.The heartmate 3 left ventricular assist system (lvas) ifu, rev.D, is currently available.Section 1, "introduction", lists the apical coring knife as an optional component for device implantation.Section 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22299198
Report Number2916596-2025-03870
Device Sequence Number9311218
Product Code DSQ
UDI-Device Identifier05415067038746
UDI-Public(01)05415067038746(17)271123
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1050
Device Catalogue Number1050
Device Lot Number10504578
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2025
Supplement Date Received by Manufacturer06/06/2025
02/19/2026
Initial Report FDA Received Date06/20/2025
Supplement Report FDA Received Date07/01/2025
02/25/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale
Patient Weight86 KG